Alert archive / North Carolina / Flash Flood Warnings in 2023

Flash Flood Warning 26, NWS Blacksburg, VA

August 28, 2023Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 28, 2023, 6:14 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 6:14 PM EDT (22:14 UTC)
Expired
Aug 28, 2023, 9:49 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WGUS51 KRNK 282214
FFWRNK
NCC189-193-290415-
/O.NEW.KRNK.FF.W.0026.230828T2214Z-230829T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
614 PM EDT Mon Aug 28 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southeastern Watauga County in northwestern North Carolina...
  Southwestern Wilkes County in northwestern North Carolina...

* Until 1215 AM EDT Tuesday.

* At 614 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wilkesboro...                      Wilbar...
  Boomer...                          Maple Springs...
  Wilkesboro Reservoir...            Elkville...
  Summit...

This includes the following streams and drainages...
  Fall Creek, Beaver Creek, Flat Branch, Left Prong Stony Fork, 
  Little Fork, Dugger Creek, Little Fork Creek, Fish Dam Creek, 
  Little Dugger Creek, Clear Branch, Big Warrior Creek and Elk Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3617 8160 3624 8148 3626 8146 3627 8143
      3629 8141 3628 8137 3632 8136 3618 8118
      3604 8123 3603 8137 3604 8140 3605 8139
      3607 8141 3608 8143 3607 8144 3609 8146
      3609 8147 3610 8148 3610 8149

FLASH FLOOD...RADAR INDICATED

$$

SH
2 follow-up statements
501 
WGUS71 KRNK 290049
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
849 PM EDT Mon Aug 28 2023

NCC189-193-290415-
/O.CON.KRNK.FF.W.0026.000000T0000Z-230829T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Wilkes NC-
849 PM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT TUESDAY 
FOR SOUTHEASTERN WATAUGA AND SOUTHWESTERN WILKES COUNTIES...

At 849 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wilkesboro...                      Wilbar...
Boomer...                          Maple Springs...
Wilkesboro Reservoir...            Elkville...
Summit...

This includes the following streams and drainages...
  Fall Creek, Beaver Creek, Flat Branch, Left Prong Stony Fork, 
  Little Fork, Dugger Creek, Little Fork Creek, Fish Dam Creek, 
  Little Dugger Creek, Clear Branch, Big Warrior Creek and Elk Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3617 8160 3624 8148 3626 8146 3627 8143
      3629 8141 3628 8137 3632 8136 3618 8118
      3604 8123 3603 8137 3604 8140 3605 8139
      3607 8141 3608 8143 3607 8144 3609 8146
      3609 8147 3610 8148 3610 8149

FLASH FLOOD...RADAR INDICATED

$$

SH
517 
WGUS71 KRNK 290149
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
949 PM EDT Mon Aug 28 2023

NCC189-193-290159-
/O.CAN.KRNK.FF.W.0026.000000T0000Z-230829T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Wilkes NC-
949 PM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN WATAUGA AND 
SOUTHWESTERN WILKES COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3617 8160 3624 8148 3626 8146 3627 8143
      3629 8141 3628 8137 3632 8136 3618 8118
      3604 8123 3603 8137 3604 8140 3605 8139
      3607 8141 3608 8143 3607 8144 3609 8146
      3609 8147 3610 8148 3610 8149

$$

SH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:46 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 28, 3:46 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
346 PM EDT Mon Aug 28 2023

.SYNOPSIS...
A stalled frontal boundary over the area will be the focus for
rounds of showers and thunderstorms through Tuesday. A tropical
system entering the eastern Gulf of Mexico is expected to track
south of our region Wednesday and Thursday. A cold front
dropping south from the Great Lakes is expected to bring cooler
temperatures and drier conditions by the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM EDT Monday...

Key Messages:

1. Locally heavy rainfall this afternoon and tonight, especially
east of the Blue Ridge. Antecedent conditions will make flooding
occurrences easier.

2. Another round of rain and potential for localized flooding
tomorrow afternoon. Greatest chances and coverage for showers will
be from the Blue Ridge Foothills and west.

Plenty of rain has occurred across the area today, with most of the
heavier showers now east of the area, and some light showers
lingering in the Piedmont and VA Highlands and Greenbrier Valley.
Some showers with embedded thunderstorms have developed over the
Mountain Empire and into far southeast West Virginia. The coverage
of showers is expected to increase through the remainder of the
afternoon and continue in the late evening, especially east of the
Blue Ridge, as the stalled front sits to the southeast of the area.
Most of the greater instability, CAPEs over 2000 J/kg, are closer to
the front itself, so thinking less potential for severe
thunderstorms, although some scattered storms cannot be ruled out.
After about midnight, precipitation coverage will be much less, and
most of the area will see a welcome break in the rain. However, with
plenty of moisture in the area, indicated by PWATs between 1.5 to
2.0 inches still, expecting abundant cloud cover to remain through
tonight and most of tomorrow.

A weak trough will develop and sit just to the west of the Blue
Ridge through tomorrow. This will trigger another round of showers
and possible thunderstorms by mid afternoon, likely beginning over
far southwest Virginia and northwest North Carolina, before
expanding northward, to the rest of the western slopes of the
mountains. Again, thinking that the risk of severe weather will be
limited, and localized flooding due to excessive rainfall is the
main concern. Since northwest North Carolina has received lots of
rain today and yesterday and will get more tomorrow, that area has
been highlighted within a Slight Risk for excessive rainfall.

Temperatures will be below seasonal normals areawide, as cloud cover
and rain limits any daytime heating, highs mainly in the 70s today
and tomorrow. With the cloud cover overnight preventing much
radiational cooling, lows will be in the 60s.

Forecast confidence is above average.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...

Key Messages:
1. Rain for the Carolinas

2. Temperatures trending cooler

3. Tropical Storm Idalia forecast to stay south of area

Focus for mid week will be the the track of Idalia and its
potential impact to the southeast states. Attm the official track
is for it to remain south of our region with heaviest rains
from the Carolinas southward into Florida. We are expected to
remain on the northern periphery of the system, so still
expecting abundant cloud cover for mid week and at least some
chance for rain across southside VA and into the piedmont of
North Carolina.

In addition, during the day Wednesday a cold front will cross
the area from the northwest, bringing a change in airmass. Front
appears to have a fall flavor, with dewpoints in the lower
40s...so by Thursday we should trade the muggy airmass with
something drier and cooler. Not confident we will lose all the
cloud cover from Idalia by Thursday, so it could turn out to be
a cloudy cool, breezy day with temperatures in the 60s/70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 340 PM EDT Monday...

Key Messages:
1. Dry Weekend

2. Trending warmer next week

Dry high pressure is expected to build across the region for the
weekend, temperatures initially cool, but then trending warmer
with temperatures returning to normal by Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Conditions continue to fluctuate between MVFR and IFR, with
some pockets of VFR, and this trend will continue through the
TAF valid period. Showers with some thunderstorms are currently
moving across the Grayson Highlands and northwest North
Carolina, as well as the Virginia Piedmont. Expecting showers to
become more widespread once again this afternoon and through
most of the evening/night. Coverage of showers and storms will
decrease after midnight, and then another round of showers will
move into the area by mid afternoon, as early as noon in
northwest North Carolina. The greatest coverage will be mainly
west of the Blue Ridge Foothills.

Plenty of ambient moisture and widespread rainfall will keep
ceilings low and visibilities reduced. Locally heavy rain showers
could reduce visibilities even further intermittently. Patchy fog
could develop in the early morning over areas that have seen plenty
of rainfall and in the river and mountain valleys.

Winds will be mainly easterly and southeasterly and 5 to 10 knots
through the TAF period.

EXTENDED AVIATION OUTLOOK...

Isolated to scattered showers and thunderstorms are possible on
Wednesday with best chances in the south. For Thursday and
Friday, will need to watch what happens with the track of Tropical
Storm Idalia for any potential impacts to the area. At this
time, it will remain to the south and east, and surface high
pressure will provide quieter weather and improved flying
conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AS
SHORT TERM...PM
LONG TERM...PM
AVIATION...AS
Hazardous weather outlook, Aug 28, 2:30 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
230 PM EDT Mon Aug 28 2023

VAZ007-010-011-013-014-018>020-022>024-034-035-WVZ042>044-507-508-
291830-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
230 PM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Localized flooding is possible this afternoon and into tonight due
to scattered showers and thunderstorms with high rain rates.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged period of scattered showers and thunderstorms Tuesday
may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012-015>017-032-033-043>047-058-059-291830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
230 PM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Flash flooding is possible today and into tonight due to repeated
showers and thunderstorms. Recent heavy rainfall in these areas
amplifies the threat for flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged period of scattered showers and thunderstorms Tuesday
may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 28, 12:28 PM EDT, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1228 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             2 ESE Pipers Gap        36.63N 80.80W
08/28/2023  M3.75 inch       Carroll            VA   Mesonet

&&

16
Local storm report, Aug 28, 1:16 PM EDT, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
116 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Flash Flood      2 E Woolwine            36.78N 80.25W
08/28/2023                   Patrick            VA   Mesonet

            The Smith River near Woolwine (SMWV2)
            crested at 11.04 feet above moderate flood
            stage of 11 feet. This is the highest crest
            since Sept 2018, and nearly a 10-year flood
            event. The river rose nearly 9 feet within 6
            hours of the crest.

&&

16
Local storm report, Aug 28, 2:18 PM EDT, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
218 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Flash Flood      1 NW Ararat             36.61N 80.52W
08/28/2023                   Patrick            VA   Dept of Highways

            Spring Branch Road was destroyed and is
            impassible where it crosses the Ararat
            River. This was caused by rapid and intense
            flooding from heavy rainfall.

&&

16
Special weather statement, Aug 28, 3:02 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Aug 28 2023

NCZ002-003-VAZ015-282000-
Surry NC-Alleghany NC-Grayson VA-
302 PM EDT Mon Aug 28 2023

...THUNDERSTORMs WITH HEAVY RAINFALL WILL IMPACT
ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA
THROUGH 400 PM EDT...

At 300 PM EDT, Doppler radar was tracking thunderstormS WITH HEAVY
RAINFALL NEAR Stratford, or near Laurel Springs, moving east at 25
mph.

HAZARD...Heavy Rainfall on saturated ground. Flooding possible.

SOURCE...Radar indicated.

IMPACT...Flooding of poor drainage, low-lying, and normally flood
         prone areas. Elevated levels on area creeks and streams.

Locations impacted include...
Galax...
Sparta...
Independence...
Ennice...
Baywood...
Stratford...
and Scottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3641 8127 3645 8127 3648 8132 3657 8134
      3667 8093 3665 8095 3664 8092 3663 8093
      3663 8091 3665 8091 3641 8086 3640 8104
      3641 8105 3642 8108 3643 8108 3642 8115
      3643 8117 3640 8119 3639 8125
TIME...MOT...LOC 1900Z 259DEG 22KT 3650 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Local storm report, Aug 28, 5:40 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
540 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Flash Flood      2 SE Baldwin            36.33N 81.51W
08/28/2023                   Ashe               NC   911 Call Center

            Several inches of water flowing over Paul
            Goodwin Road just of U.S. 221 in the Baldwin
            area. Mud and rocks were also washed out
            into the road. The road had to be closed in
            both direction by NCDOT.

&&

RAB
Local storm report, Aug 28, 5:46 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
546 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Flash Flood      2 NE Todd               36.32N 81.57W
08/28/2023                   Ashe               NC   911 Call Center

            The Ashe County 911 Center reported that
            water was flowing through the basement of a
            private residence along Laurel Knob Road in
            the Todd area.

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:38 AM EDTAreal Flood AdvisoryRNKSurry5 hr
Aug 28, 8:52 AM EDTAreal Flood WarningRNKRockingham, Stokes, Surry6 hr
Aug 28, 3:02 PM EDTSpecial Weather StatementRNKAlleghany58 min
Aug 28, 4:10 PM EDTAreal Flood AdvisoryRNKAshe3 hr
Aug 28, 4:30 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe3 hr
Aug 28, 4:52 PM EDTFlash Flood WarningRNKAlleghany, Ashe5 hr
Aug 28, 5:15 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Wilkes2 hr
Aug 28, 6:45 PM EDTSpecial Weather StatementRNKWilkes30 min
Aug 28, 7:09 PM EDTFlash Flood WarningRNKWilkes3 hr

Nearby

Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.